Patient : Hello, I am a 22 year old female suffering mainly from pustule acne, with the occasional cystic acne flare-up. I get acne everywhere: forehead, cheeks, chin, under my nose, and between my eyes. As a teenager I had really nice skin, with only the occasional pimple before my period. When I was 18 years old I went on birth control and took it for about a year. For about the past year, my acne has gotten more severe and has spread all over my face. I'm curious if the birth control I took for a year while I was 18 caused a hormonal imbalance that's causing my acne? Please help!
Acne can be a concern in a young adult. Acne is a common skin disorder caused by increased sebum production of the sebaceous follicle leading to obstruction, colonization with bacteria, inflammation and scarring. The contributing factors for acne are : increased androgen production, oil based cosmetics, prescription drugs like birth control pills, steroids, excessive skim milk intake.
Since you have mentioned that you have a pustular type of acne with cystic flare up, a combination of an oral antibiotic with a topical antibiotics and benzoyl peroxide is preferred. Usually it takes 3-6 months of therapy to see an effective response. You may need to consult your dermatologist to see which treatment will benefit you most.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.